• Drug Overdose Facts
  • Freebasing cocaine mean that cocaine hydrochloride is converted into cocaine sulfate that is "free" of the additives and nearly 100% pure. It is not water soluble and has a low melting point, so it can be smoked.
  • As the morphine withdrawal progresses users may experience elevated blood pressure, chills with goose bumps alternating with hot flashes, kicking movements of the legs and excessive sweating, severe pains in the bones and muscles and muscle spasms.
  • Ecstasy use can cause hyperthermia which can lead to various types of organ failure and can even lead to death.
  • Anabolic steroid use disrupts the normal production of hormones which sometimes causes irreversible changes when an individual abuses them.
  • Drug treatment professionals can help address the underlying reasons an individual was experiencing anxiety and was prescribed Valium, so that there may not even be a need for medication.
Drug Overdose
Name: Type of Treatment:
Email: Drug Abused
Phone: Describe the Situation:
City:

Methadone Overdose

A methadone overdose occurs when a person accidentally or intentionally ingests too much of the potent drug. Methadone is increasingly being sought out by people for recreational use, thus the alarmingly high rate of methadone overdoses that are currently being reported across the United States today. Combining methadone with alcohol or other drugs can potentially lead to a serious medical emergency or to a fatal overdose.

Methadone is a long-acting opioid medication that was originally developed for the purpose of suppressing cravings and withdrawal symptoms that are commonly associated with heroin addiction. Methadone side effects generally encompass a broad range of symptoms that may commonly include constipation, drowsiness, dry mouth, euphoria, lightheadedness, slowed breathing, and weakness. Additional side effects of methadone that are not as common often include palpitations, hives, impaired concentration, nausea, skin rash, sweating, vomiting, muscle twitching, and disorientation.

Currently in the U.S., doctors are increasingly prescribing methadone for pain management; health insurance companies are in favor of the use of the drug, as it is reasonably priced and highly effective. For this reason alone, it is not surprising that the number of methadone overdose deaths has more than tripled in the United States within the last ten years. The fact is that a large number of methadone overdose victims across this country were reported to be taking the drug as directed in for the treatment of legitimate pain. Patients that have been prescribed methadone by a physician for pain should be closely monitored for the occurrence of adverse reactions to the drug; additionally, they should be educated concerning the symptoms of a possible accidental overdose. Dosages of 50 milligrams of methadone a day or less have often resulted in fatal overdoses, but the insert in the packaging that comes with the drug recommends "2.5 mg. to 10 mg. every three or four hours as necessary, " which is up to 80 milligrams a day.

There are various causes that are related to the current rise in the cases of methadone overdose deaths. Methadone Maintenance Treatment (MMT) was originally put into place to help individuals avoid the withdrawal symptoms that are so commonly associated with an opioid addiction. MMT patients that continue abusing alcohol and other types of drugs are at an extremely high risk for a potentially fatal methadone overdose. As a large percentage of MMT patients are currently reported to be abusing the drug or to be selling their supply of methadone on the street, safety conscious clinics have begun to implement much stricter guidelines in relation to the take-home doses of the drug. There are large numbers of drug addicts who roam the streets looking to purchase methadone in order to get high. Some of these individuals who purchase the drug illicitly may then take too much methadone or combine it with other drugs or with alcohol; in many of these instances; the user will pass out, stop breathing and ultimately die of a methadone overdose.

Methadone overdose symptoms are reported to vary from person to person, so it is important for people to become educated in regard to all of the various different types of symptoms. Some of the most common methadone overdose symptoms may include but are not limited to: loss of breath, weak pulse, low blood pressure, muscle spasms, dizziness, heavy drowsiness, pinpoint pupils, confusion, blue lips, fainting, cold and clammy skin, seizures and coma. If an individual who has taken methadone loses consciousness, medical assistance should be summoned as soon as possible. Because of the rapid onset of central nervous system depression that commonly occurs in relation to a methadone overdose, it is not wise to encourage the individual to vomit, as this could lead to them choking.

When an individual is receiving emergency medical treatment for a methadone overdose, they may be given a counteracting drug which is commonly referred to as a narcotic antagonist. Other possible care that could be administered during the medical care process may include pumping the individual's stomach, administering laxatives and activated charcoal or intravenous fluids. In order for the best possible outcome in treating an individual that is experiencing a methadone overdose, emergency medical personnel should be informed in regard to the amount of methadone that was ingested, and if it has been combined with any other drugs or with alcohol; additionally, knowing what time the methadone has been ingested can help the medical team to determine the best course of treatment. Being able to provide any portion of this vital information could possibly be the difference between life and death, in the case of a methadone overdose.